KV, an employee at a large manufacturing facility, is recoveringfrom an industrial accident. The accident, which occurred 4 months ago, was caused by KV's inability to operate the machinery due to heroin intoxication.
Before returning to work, KV must be evaluated by the companyphysician. When the employee presents to the physician's office, the physician notes that KV's pupils are pinpoint.
The physician also notes a laceration on KV's left arm. Thephysician is concerned that KV is still abusing heroin, but she denies taking any drugs other than the "painkillers" prescribed for her injury. She presents a bottle of long-acting morphine tablets to corroborate her story.
The physician decides to order a urine drug screen beforeapproving KV's return to work. The drug screen proves positive for morphine, codeine, and 6-acetylmorphine.
Should the physician believe KV's claim of using only the prescribedmorphine tablets?
Case TwoDK, a 59-year-old man, was admitted to the local hospital with a chief complaint of palpitations and occasional dizziness. He has a history of asthma, diabetes, and hypertension. His current medications include glyburide, nifedipine, chlorthalidone, and prednisone. On admission, EKG monitoring revealed atrial fibrillation with a ventricular rate of 165 beats/minute. DK was given 0.5 mg of digoxin intravenously. Six hours later, he was given 0.25 mg of digoxin intravenously. After the second dose, his ventricular rate decreased to 100 beats/minute. Two hours after the second dose, a digoxin level was obtained. The level was reported as 4.2 ng/mL. Because the digoxin level was elevated, subsequent intravenous doses were cancelled. Prior to discharge, DK was started on oral digoxin dosed at 0.25 mg daily. He also was started on potassium supplementation because his serum potassium level was 3.0 mEq/L. A few days later, DK returned to the hospital with symptomatic atrial fibrillation. His ventricular rate was 175 beats/ minute. DK denied consuming caffeine or taking theophylline. He had not started any other new medications since being discharged from the hospital earlier in the week, and he did not appear dehydrated. His serum creatinine was 0.9 mg/dL, and his potassium level was 4.2 mEq/L. His digoxin level, tested 6 hours after his dose, was 1.3 ng/mL. The medical resident in the emergency room asked the pharmacist for assistance in explaining why DK's digoxin level had declined enough to allow his atrial fibrillation to break through. The pharmacist explained that the initial level was assessed prior to the completion of the distribution phase. Therefore, equilibrium had not been reached between the serum and tissues. Also, the drug had not reached steady state because DK had received only 2 doses of digoxin. The resident wonders whether the potassium levels played a role in DK's response to the digoxin. Can the potassium levels have played a role?